CHICAGO--A monoclonal antibody expected to be approved by the FDA
before years end is as potent as taxane therapy in certain
virulent refractory breast cancers, according to research presented
at an integrated symposium at the 34th Annual Meeting of the American
Society of Clinical Oncology.
Melody A. Cobleigh, MD, reported an overall response rate of 15% in
patients with metastatic breast cancer whose tumors overexpress the
HER2/neu oncogene. The new drug is trastuzumab (Herceptin), a
humanized anti-HER2 monoclonal antibody developed by Genentech, Inc.
In a related study, other researchers
reported that trastuzumab used in combination with standard
chemotherapy significantly improves both response rate and response
durability in this type of high-risk breast cancer .
Dr. Cobleigh and her colleagues at Rush Cancer Institute studied
trastuzumab in an open-label trial of 222 women with HER2
overexpressing metastatic breast cancer. She said these were
"extremely refractory patients." All had progressive
disease during one or two previous chemotherapy regimens.
"Ninety-two percent had progression during a
doxorubicin-containing regimen, two-thirds had progression during
taxane therapy, and 9% had already had high-dose chemotherapy with
autologous bone marrow or stem cell rescue," she said.
Patients received a 4 mg/kg loading dose of trastuzumab and then a
weekly dose of 2 mg/kg.
After a median follow-up of 11 months, the overall response rate was
15%, including 6 confirmed complete responses and 25 partial
responses. The Kaplan-Meier estimate of the median response duration
is 9.1 months. Median time to progression was 3.1 months.
Median survival is 13 months, "which compares favorably with an
anticipated survival of 8 months in a similar population treated with
chemotherapy," Dr. Cobleigh said.
Dr. Cobleigh reported two main types of adverse effects. At the first
infusion of antibody, about 40% of patients developed an
infusion-related symptom complex, including fever, chills, asthenia,
pain at the tumor site, nausea, vomiting, and headache.
The typical presentation is a patient who is pale and shaking.
"Dont be scared," she advised. "Reassure the
patient that these symptoms will go away. Turn off the infusion. Give
Benadryl and acetaminophen. Then restart the infusion at a slower rate."
A more serious problem is treatment-related cardiac dysfunction. Ten
of 213 patients (5%) developed problems resembling myotoxicity caused
by anthracyclines. This included a reduction of 10% or more in
cardiac ejection fraction. These problems responded to treatment, and
most patients were able to continue trastuzumab.
The mechanism behind this problem is unknown. It appears to be more
common in patients treated with doxorubicin or other anthracyclines,
but one of Dr. Cobleighs patients with this effect reportedly
had no prior doxorubicin exposure.
Direct cardiotoxicity is unlikely, but Dr. Cobleigh did point out
that although there are no HER2 receptors in the heart, there are
HER4 receptors. These receptors may be similar enough to react in
some way with the antibody.
Immune reactions are always a concern with antibody therapy, but
there seems to be little risk with trastuzumab. Neutralizing antibody
against trastuzumab was seen in only 1 of about 900 patients who have
been treated with the antibody. "This is a very effective, very
safe drug for women with extremely refractory breast cancer,"